Rise in 'tan jab' use a public health concern, says editorial

Published: Wednesday, February 18, 2009, 11:14 [IST]
 

London, February 18 (ANI): People are increasingly risking their health by turning to "tan jabs", says an editorial.

Michael Evans-Brown of Liverpool John Moores University highlights the fact that drugs like Melanotan I and Melanotan II, used to tan the skin, are easily available via the Internet, tanning salons and hairdressers.

While the actual number of people having tan jabs is unknown, he says that a thriving online community of users exists.

He pointed out that the largest online community, Melanotan.org, has more than 5,000 members.

He is afraid that people using such drugs might be risking their health.

"Serious concerns exist about the quality of the preparations that are currently available - not only the drug content and dose, but also contaminants and sterility. Some users, especially those who are injecting drugs for the first time, are reusing or sharing injecting equipment, which places them and others at risk of infections, including blood borne viruses," the British Medical Journal quoted him as saying.

Clinical trials have so far linked melanotans to only facial flushing, nausea and vomiting, one of the greatest concerns.

However, the authors of the current editorial say that one of the greatest concerns is that the drugs may interact with how the body functions, especially given that people who want to maintain a tan will be using it for a long time.

While both melanotan I and melanotan II tan the skin, the latter also causes penile erections and increases in sexual desire.

The authors argue that health professionals need to respond to this growing trend by warning patients about the dangers of using illicitly supplied drugs as well as reporting any adverse reactions.

Evans-Brown concludes that this issue will not go away given that society's appetite for drugs for lifestyle reasons appears to be "insatiable". (ANI)

Write a Comment